Pennsylvania, 2020

Hail and Damaging Wind in Pennsylvania, August 1, 2020

August 1, 2020 · NWS CTP · 3 events in 1 county or zone

Widely scattered storms developed in a warm and muggy, moderately high CAPE environment over southern Pennsylvania on the afternoon of August 1, 2020. A warm front was draped across the area, and a few of the storms exhibited weak rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered storms developed in a warm and muggy, moderately high CAPE environment over southern Pennsylvania on the afternoon of August 1, 2020. A warm front was draped across the area, and a few of the storms exhibited weak rotation. One such storm produced quarter-sized hail and a report of wind damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 10:06 PM EST, 1 minute earlier.

Area forecast discussion, Aug 1, 10:06 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
1106 PM EDT Sat Aug 1 2020

.SYNOPSIS...
The weather pattern will remain unsettled through the weekend
with scattered showers and thunderstorms. Heavy rainfall is
possible early next week across southeastern Pennsylvania
as Hurricane Isaias tracks north along the U.S. east coast.
Temperatures should remain near to slightly above average
through the first week of August.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
23Z surface analysis shows surface warm front across southern
Pa. Light stratiform rain well north of this boundary is
currently lifting through northern Pa, while convection fires in
the warm sector across southwest Pa back into the Ohio Valley.
Latest model guidance indicates the surface warm front will push
north across the forecast area overnight, as associated surface
low lifts into the eastern Grt Lks.

Expect showers and embedded thunderstorms to become more
numerous overnight, as warm advection/moisture transport ramps
up with arrival of low level jet and associated plume of
anomalous pwats. Latest NBM/Superblend support POPs in the 70-80
pct range across most of the forecast area tonight, with the
best chance of rain occurring late this evening over the
western counties and close to dawn across the eastern part of
the forecast area. Increasing instability and deep moisture
should result in locally heavy downpours in some spots. However,
latest convection-allowing models indicate little chance of
flooding.

Plenty of clouds and increasing dewpoints will result in a very
mild and muggy night with lows in the mid 60s to low 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Severe wx threat will be in focus on Sunday afternoon/evening with
moderate instability and strong low-mid level flow (especially
for early August) expected to develop across east-central PA.
Effective bulk shear profiles may support both linear/bowing
segments and perhaps a few supercells. SPC has a 5% tornado risk
and have included mention of an isolated tornado in the HWO and
DSS briefings. Locally heavy downpours are possible again with
high PWs and MRGL risk ERO from WPC.

Sunday should be the hottest day for a while with maxes running
in the mid 80s to low 90s across the central and eastern
valleys. A cold front will sweep eastward through the period
with showers/storms gradually dissipating into Sunday night.

A marginal risk for strong/severe storms is expected across
south-central PA on Monday afternoon. The convective environment
is not expected to be as robust as Sunday, but still enough to
support a few organized multicells capable of locally strong
wind gusts.

Focus will shift to potential heavy rainfall impacts associated
with Hurricane Isaias later Monday into Tuesday. The latest
blended QPF from WPC/NBM indicates 2-4" are possible across the
far southeast zones through Tuesday night with higher amounts
closer to the I-95 corridor.

Fortunately, we would likely be going into this event with
relatively dry ground. Latest 6hr FFG values across
York/Lancaster counties are near 4 inches. Further west,
scattered convection will be possible ahead of approaching cold
front Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Latest ECENS and NAEFS support fair and seasonable conditions
Wednesday, as the cold front clears the eastern part of the
forecast area by dawn. However, to account for model
uncertainty, will maintain a low chance of showers/tstorms over
the southeast counties. The bulk of medium range guidance then
tracks a wave of low pressure along stalled front south of Pa,
bringing a chance of showers to southern Pa Thursday. The
associated upper level trough is then progged to slowly migrate
from the Grt Lks to the northeast CONUS Friday and Saturday.
Will maintain low POPS for PM convection both days ahead of
this feature. GEFS pwats look unimpressive, so don't anticipated
significant rainfall.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Band of light, warm frontal boundary showers moving from
southwest to northeast across the area this afternoon. This
precipitation will drop categories onto MVFR (ceilings) for a
brief period. After the warm passes, the chance for an isolated
TSRA will generally affect KJST, KAOO and the southern areas.
Left a VCTS in as timing is difficult to pinpoint at this time.

Rain diminishes after midnight with categories teetering on the
MVFR/IFR line. Conditions improve back to VFR during the
morning hours Sunday.

Outlook...

Mon-Wed...More showers and thunderstorms possible.

&&

.CLIMATE...
July 2020 was a remarkably warm and dry month in Central PA.

*Average Temperature*
-Warmest month on record at Harrisburg & State College (82.2F
 at MDT, breaking the old record of 81.8F set in July 1999;
 77.0F at STC, breaking the old record of 76.5F set in 1955).
-T-3rd warmest month at Williamsport (78.2F, tied with July 1921
 and behind 1955 with 79.1F and 1901 with 78.9F)

*Average Maximum Temperature*
-3rd warmest month on record at Harrisburg (92.2F behind 1999
 with 93.5F and 1966 with 93.2).
-5th warmest month on record at Williamsport (90.0F; record of
 93.0F set in 1955 with other warmer Julys in 1988, 1934, and
 1921).

*Average Minimum Temperature*
-Warmest month on record at Harrisburg & State College (72.2F at
 MDT, shattering the old record of 70.7F last year; 67.5F at
 STC, breaking the old record of 66.6F set in 2012)
-2nd warmest month on record at Williamsport (66.4F behind 1901
 with 71.1F)

*90 degree days*
-2nd most on record at Williamsport with 19, behind 1955 with
 25.
-T-2nd most on record at Harrisburg with 22, behind 1966 with 23
 and tied with 1999.

*Precipitation*
-Driest July since 2007 at Williamsport (1.86")
-Driest July since 2002 at Harrisburg (1.35")
-5th driest July at State College (1.38")

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald
SHORT TERM...Lambert/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Martin/Tyburski
CLIMATE...
Hazardous weather outlook, Aug 1, 2:43 PM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
343 PM EDT Sat Aug 1 2020

PAZ025-026-034>036-021945-
Blair-Huntingdon-Bedford-Fulton-Franklin-
343 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms with gusty winds and locally heavy
rainfall are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rainfall are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-027-045-021945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Southern Clinton-
343 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall is possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rainfall are possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-056-063>066-021945-
Juniata-Perry-Cumberland-Adams-York-Lancaster-
343 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rainfall are possible Sunday afternoon and evening.

Heavy rainfall impacts are possible late Monday and Tuesday as
Hurricane Isaias tracks north along the Mid Atlantic coast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-057>059-021945-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
343 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Sunday afternoon and evening. An isolated tornado is
also possible.

Heavy rainfall impacts are possible late Monday and Tuesday as
Hurricane Isaias tracks north along the Mid Atlantic coast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-021945-
Cambria-Somerset-
343 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rain are possible this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 1, 9:00 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
1000 PM EDT Sat Aug 1 2020

PAZ036-020215-
Franklin PA-
1000 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
1015 PM EDT...

At 959 PM EDT, Doppler radar indicated a strong thunderstorm near
Fountainhead-Orchard Hills, moving northeast at 20 mph.

Torrential downpours and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Waynesboro, Greencastle, Marion, Maugansville, State Line, Middleburg
and Warrenton.

LAT...LON 3972 7788 3973 7789 3986 7769 3972 7756
TIME...MOT...LOC 0159Z 232DEG 19KT 3971 7779

KF
Special weather statement, Aug 1, 9:54 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
1054 PM EDT Sat Aug 1 2020

PAZ036-020330-
Franklin PA-
1054 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
1130 PM EDT...

At 1053 PM EDT, Doppler radar indicated a strong thunderstorm near
Mont Alto, moving northeast at 20 mph.

Wind gusts up to 55 mph and pea size hail are possible. Torrential
rainfall is also occurring with this storm, and may lead to
localized flooding.

Locations impacted include...
Waynesboro, Greencastle, Fayetteville, Mont Alto, Quincy and Penn
State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 7776 3994 7751 3981 7746 3979 7746
      3973 7771
TIME...MOT...LOC 0253Z 231DEG 15KT 3982 7763

RXR

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 1, 10:07 PM EST
Where
Franklin County, 0.89 mi ESE of Good
Measured
1 in hail
Reported by
Public
Coordinates
39.816, -77.564

A sever thunderstorm produced quarter-sized hail near Fox Hill.

Thunderstorm Wind, Franklin

When
August 1, 10:08 PM EST
Where
Franklin County, 1.02 mi NE of Tomstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.810, -77.556

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the road near the intersection of Tomstown Road and Furnace Road near Fox Hill.

Hail, Franklin

When
August 1, 10:13 PM EST
Where
Franklin County, 0.53 mi E of Tomstown
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -77.560

A severe thunderstorm produced quarter-sized hail near Tomstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911727, 911729, 911728.